Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Topeka, KS

August 6, 2014Lyon County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 6, 2014, 8:13 PM CDT for Lyon County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 8:13 PM CDT (01:13 UTC)
Expired
Aug 6, 2014, 8:30 PM CDT
In force
17 min
Issued by
NWS Topeka, KS

County Lyon County, KS

The radar

The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WWUS83 KTOP 070113
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
813 PM CDT WED AUG 6 2014

KSZ054-070130-
LYON-
813 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LYON COUNTY...

THROUGH 830 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF EAST CENTRAL LYON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS AROUND 55 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE NEOSHO RAPIDS AND HARTFORD.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3837 9620 3843 9595 3837 9595 3825 9596
      3825 9614
TIME...MOT...LOC 0113Z 249DEG 27KT 3835 9606

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:47 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 6, 6:47 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT Wed Aug 6 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Thursday)
Issued at 206 PM CDT WED AUG 6 2014

08Z water vapor imagery showed the mid level ridge has deamplified
over the central plains and a disorganized shortwave was moving
across NEB. Another better defined shortwave was moving east across
southern Canada. At the surface, an area of low pressure was
analyzed over northwestern KS and southwestern NEB with a warm front
extending from central NEB into extreme northeast KS.

For today and tonight, models are in reasonable agreement that the
disorganized energy aloft will drift over northeast KS. With an
uncapped airmass and decent moisture (PWs increase to near 2")
available for precip, think scattered to numerous showers and storms
may develop within the heat of the day and persist into tonight as
the weak vorticity slowly drifts east southeast. There doesn't
appear to be a strong surface feature to focus convection, however
models develop an inverted trough axis across northeast KS by this
afternoon. This appears to be the best location for lift and
forcing, albeit weak, and have the highest POPs across northeast KS
by the late afternoon and evening. Models show some modest
instability developing today for surface based storms. There may
also be enough deep layer shear around 25KT for some pulse storms.
With a strong inverted V signal in the forecast soundings, the main
concern could be strong gusty winds with some hail possible too.
Highs today could be a little tricky depending on cloud cover. But
progs of 850 temps continue to support highs in the upper 90s across
central KS where there could be more insolation. Have highs in the
upper 80s for far northeast KS thinking thicker cloud cover and more
moisture within the boundary layer may inhibit heating a little
more.

Think precip chances will gradually trend down after midnight
tonight as the modest mid level trough and associated forcing
propagates east southeast. Lows are expected to range from the upper
60s across north central KS to the lower 70s in east central KS.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 206 PM CDT WED AUG 6 2014

The long term period remains quite unsettled with only minor
changes from the previous forecast issuance. In the wake of the
departing trough Thursday night, expect dry conditions, but
another short wave trough will be quick to move out of the eastern
Rockies with a convective complex developing in western KS and
perhaps moving into north central KS by early Friday morning. Have
gone with chance POPs during the day on Friday despite the incoming
convective complex as it looks like it will lose steam as it moves
into eastern KS but could still see scattered thunderstorms. Also,
if it is more organized as it moves into the area, could see the
complex move all the way across the forecast area given the
compact upper trough moving overhead. This system should reinforce
a front just south of the forecast area, keeping cooler
temperatures locally with highs in the lower 80s, and also keeping
forcing for additional thunderstorms displaced south of the
forecast area for Friday night.

The location of this front will play a role in the forecast for
the remainder of the weekend as another well timed (by the model
guidance) trough is forecast to approach northeast KS by Sunday
morning. Expect areas just north of the surface front to see
another fairly organized convective complex late Saturday night as
the low level jet and isentropic flow increases over the front.
This may persist into the day on Sunday with some widespread
decent rainfall possible in the axis near and just northeast of
the cold front. The best chance for this currently seems to be in
the southwest half of the forecast area but confidence in
location is fairly low at this time.

Upper ridging becomes a bit stronger by Monday into next week so
it seems fairly likely that drier conditions will build into the
area along with a bit warmer temperatures in the low 90s with lows
still around 70.

&&

.AVIATION...(For the 00Z TAFs through 00Z Thursday Evening)
Issued at 647 PM CDT WED AUG 6 2014

Scattered TSRA will continue near the terminals through 08Z, then
gradually decrease. Have gone with a tempo group from 00Z-03Z with
forcing from the upper wave and numerous outflow boundaries
focusing convection. A frontal boundary will shift the winds to
the northwest and north around 10 kts in the 11Z to 15Z time
period. Area of MVFR stratus expected after 13Z then becoming VFR
after 20Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Barjenbruch
AVIATION...53
Hazardous weather outlook, Aug 6, 4:01 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CDT WED AUG 6 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-072115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
401 PM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...AND
PERHAPS INTO THE EARLY MORNING. THE STORMS MAY BE CAPABLE OF
STRONG WIND GUSTS AROUND 60 MPH AND HAIL AROUND AN INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING IN
EASTERN KANSAS.

ADDITIONAL THUNDERSTORM CHANCES RETURN LATE THURSDAY NIGHT AND
CONTINUE THROUGH MONDAY MORNING. THE BEST CHANCES FOR STORMS
APPEAR TO BE ON FRIDAY NIGHT...AND AGAIN SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 6, 7:40 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT WED AUG 6 2014

KSZ054-070115-
LYON-
740 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LYON COUNTY...

THROUGH 815 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF NORTHEASTERN LYON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE
HAIL...STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL
AREAS OF LYON COUNTY.

MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 139 AND 154
COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3855 9622 3873 9628 3874 9618 3874 9595
      3855 9595
TIME...MOT...LOC 0039Z 257DEG 16KT 3866 9614
Local storm report, Aug 6, 7:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     6 E OLPE                38.26N 96.06W
08/06/2014                   LYON               KS   LAW ENFORCEMENT

            6 TO 12 INCH DIAMETER TREE LIMBS DOWN BETWEEN ROAD 70 AND
            ROAD 100...6 TO 8 MILES EAST OF OLPE. 12INCH LIMBS WERE
            FROM DEAD TREES. OLD BARN HAD 2 TIN ROOF PANELS BLOWN
            OFF. SLIDING DOORS OPPOSITE OPEN END OF BARN BLOWN OFF.

&&

JW
Special weather statement, Aug 6, 7:49 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT WED AUG 6 2014

KSZ054-070115-
LYON-
749 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY...

THROUGH 815 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF SOUTHERN LYON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OLPE AND
HARTFORD.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3817 9636 3830 9636 3834 9595 3826 9595
      3826 9596 3817 9596
TIME...MOT...LOC 0049Z 260DEG 28KT 3823 9625
Local storm report, Aug 6, 8:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       VALLEY FALLS            39.34N 95.46W
08/06/2014  M2.50 INCH       JEFFERSON          KS   FIRE DEPT/RESCUE

            RELAYED BY JEFFERSON COUNTY DISPATCH

&&
Local storm report, Aug 6, 8:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
803 PM CDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HEAVY RAIN       NORTONVILLE             39.42N 95.33W
08/06/2014  M3.00 INCH       JEFFERSON          KS   FIRE DEPT/RESCUE

            RELAYED BY JEFFERSON COUNTY DISPATCH

&&
Special weather statement, Aug 6, 8:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
813 PM CDT WED AUG 6 2014

KSZ054-070130-
LYON-
813 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LYON COUNTY...

THROUGH 830 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF EAST CENTRAL LYON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS AROUND 55 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE NEOSHO RAPIDS AND HARTFORD.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3837 9620 3843 9595 3837 9595 3825 9596
      3825 9614
TIME...MOT...LOC 0113Z 249DEG 27KT 3835 9606

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:40 PM CDTSpecial Weather StatementTOPLyon35 min
Aug 6, 7:49 PM CDTSpecial Weather StatementTOPLyon26 min
Aug 6, 8:43 PM CDTSpecial Weather StatementTOPDouglas17 min
Aug 6, 8:46 PM CDTSpecial Weather StatementTOPLyon29 min
Aug 6, 9:03 PM CDTSpecial Weather StatementTOPDouglas27 min
Aug 6, 9:11 PM CDTAreal Flood AdvisoryTOPJefferson2 hr
Aug 6, 9:18 PM CDTSpecial Weather StatementTOPLyon27 min
Aug 6, 9:26 PM CDTSpecial Weather StatementTOPFranklin34 min
Aug 6, 9:32 PM CDTSpecial Weather StatementTOPDouglas13 min
Aug 6, 9:56 PM CDTSpecial Weather StatementTOPFranklin19 min

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.